Thunderstorm Wind, Webster
- When
- September 29, 6:15 PM CST
- Where
- Webster County, Ft Dodge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.500, -94.183
A weak trough moved east across Iowa during the afternoon and evening of the 29th. A few thunderstorms formed along the upper level vorticity center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak trough moved east across Iowa during the afternoon and evening of the 29th. A few thunderstorms formed along the upper level vorticity center. The atmosphere was not all that unstable with little CAPE and a nearly neutral lifted index, however the soundings did present a good straight line pattern with an inverted "V" sounding. As the thunderstorms moved through the Fort Dodge area they produced high winds. Several trees were downed as well as power line damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 29, 2:00 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT FRI SEP 29 2006 .DISCUSSION... MAIN FOCUS IN SHORT TERM IS ON TEMPERATURES. IN LONGER TERM PROBLEM PERSISTS IN REGARD TO TIMING OF SORT WAVES MOVING THROUGH A FAST FLOW. IN ADDITION TEMPERATURES AND HOW HIGH READINGS WILL REACH WITH A FAIRLY STRONGLY WARM ADVECTION PATTERN OVER THE DURATION OF THE FORECAST. IN SHORT TERM WILL LEAVE CHANCE OF SHOWERS UNTIL MIDNIGHT OVER THE NORTHEAST WITH DECREASING CHANCES INTO THE SOUTHWEST. ANY LIFT SHARPLY DECREASES AND TROF MOVES SOUTHEAST BY 06Z. QUESTION MAYBE IF ANY THUNDER MIGHT OCCUR WITH THIS EVENT AS LOOKING UPSTREAM ISOLATED THUNDER ATTM. ON SATURDAY THOUGH NW FLOW CONTINUES ANY DYNAMICAL SUPPORT IS NIL FOR DEVELOPMENT. GOOD WAA HINTS TEMPERATURES WILL RISE INTO THE MID 70S SOUTHWEST TO MID 60S FAR NORTHEAST. LOOKING INTO LONGER TERM ON SUNDAY SOUTHERLY FLOW RETURNS IN FULL FORCE AND 80S OVER MUCH OF THE STATE AS UPPER RIDGE BUILDS AND SURFACE TROF OVER CENTRAL PLAINS AID IN PRODUCING A WARM AUTUMN DAY. NOW QUESTIONS BEGIN TO ARISE WITH FORECAST AS SOME MODELS POINTING TO QUICK SHOTS OF ENERGY MOVING UP THE FLOW THAT COULD TRIGGER DEVELOPMENT HOWEVER NOT ALL THE DYNAMICAL AND SURFACE ELEMENTS THERE SO WILL LEAVE FORECAST DRY UNTIL MONDAY NIGHT AS WELL DISCERNIBLE ENERGY MOVES UP THE FLOW AND FRONTAL BOUNDARY PROVIDES SOME CONVERGENCE WHILE SOUNDINGS SUGGEST WEAK INSTABILITY. TIMING QUESTION ON HOW FAST SURFACE HIGH CAN MOVE INTO THE AREA TO CUT OFF PCPN. HOWEVER SOME HINT OF POST FRONTAL RAIN TYPICAL WITH FALL PATTERN. MODELS SETTING UP HUGE UPPER LOW OFF SRN CA THROWING OUT PIECES OF ENERGY NEWRD. TIMING THESE WILL BE THE FORECAST PROBLEM FOR NOW WITH MUCH UNCERTAINTY WILL LEAVE DRY UNTIL SOME CONTINUITY SHOWS UP IN MODEL RUNS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 537 AM CDT FRI SEP 29 2006 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086- 301045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO- 537 AM CDT FRI SEP 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A NON-SEVERE THUNDERSTORM MAY OCCUR LATER THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NON-SEVERE THUNDERSTORMS MAY OCCUR NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ033-034-044>046-057>059-070>073-081>085-092>097-301045- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 537 AM CDT FRI SEP 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NON-SEVERE THUNDERSTORMS MAY OCCUR NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MYERS
The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534213.